Mississippi, 2015

Tornado and Damaging Winds in Mississippi, October 31, 2015

October 31, 2015 · NWS LIX · 3 events in 1 county or zone

A slow moving cold front produced a squall line that moved through southern Mississippi during the afternoon hours of the 31st. At least one tornado occurred and several reports of wind damage were reported with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A slow moving cold front produced a squall line that moved through southern Mississippi during the afternoon hours of the 31st. At least one tornado occurred and several reports of wind damage were reported with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Oct 31, 11:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 31, 11:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1256 PM CDT SAT OCT 31 2015

.SOUNDING DISCUSSION...

18Z SPECIAL SEVERE WEATHER/HEAVY RAIN SOUNDING SHOWS A DEEPER
MOISTURE COLUMN MOVED INTO THE AREA. PW VALUES WERE MEASURED AT
2.21 INCHES UP FROM 1.56 AT 0700. SFC TO 1KM SHEAR AT 272 M2/S2
AND 326 M2/S2 LOOK UP TO 3KM. LI NOW A -3 WITH ONLY A SMALL
INVERSION AT 10KFT OTHERWISE CLEAR SAILING FOR LIFTING A PARCEL.
LLJ NOT AS IMPRESSIVE AS THE 12Z KLCH SOUNDING HOWEVER EXPECT
SOME INCREASE OVER THE NEXT 6 HOURS.

THE MAIN TAKEAWAY FROM THE SOUNDING IS SUPPORT FOR VERY INTENSE
RAIN WITH THE HEAVIEST OF THUNDERSTORMS AND LOW LEVEL SHEAR
SUPPORTING QUICK SPIN UP TORNADOES THROUGH THE AFTERNOON AND INTO
THE EVENING ALONG AND AHEAD OF THE APPROACHING SQUALL LINE.

&&
Hazardous weather outlook, Oct 31, 10:18 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1118 AM CDT SAT OCT 31 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-010430-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1118 AM CDT SAT OCT 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS TO WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE
EXPECTED LATER THIS AFTERNOON THROUGH THIS EVENING. WIDESPREAD 3
TO 5 INCHES OF RAIN IS ANTICIPATED WITH LOCALLY HIGHER AMOUNTS
POSSIBLY APPROACHING 8 INCHES THROUGH SUNDAY. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA.

OVERALL THE AREA DRAINED FAIRLY WELL AFTER THE SYSTEM LAST
WEEKEND...BUT MANY RIVERS AND TRIBUTARIES ALONG WITH TIDES ARE
STILL RUNNING QUITE HIGH. THIS COULD LEAD TO MANY LOW LYING AREAS
RESPONDING QUICKLY TO THE RAINFALL RUNOFF...LEADING TO SOME FLASH
FLOODING.

IN ADDITION TO THE RAINFALL THREAT...THERE IS A SLIGHT RISK FOR
SEVERE WEATHER ACROSS MUCH OF THE AREA WITH THE REMAINDER OF THE
AREA IN A MARGINAL RISK. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE MAINLY THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING
HOURS. THE MAIN CONCERN FROM SEVERE STORMS WILL BE ISOLATED
WEAK...BUT QUICK SPIN UP TORNADOES. DAMAGING WIND GUSTS WILL ALSO
BE POSSIBLE. THE SEVERE RISK WILL GREATLY DIMINISH HEADING INTO
SATURDAY EVENING.

RIVERS LEVELS CONTINUE TO FALL AT THIS TIME...BUT WITH THE
ADDITIONAL RAINFALL MOST WILL STOP FALLING AND MANY COULD REVERSE
AND POSSIBLY APPROACH FLOOD STAGE AGAIN. THE GREATEST CONCERN
WOULD BE THE AMITE...COMITE...TICKFAW...TANGIPAHOA...BOGUE
CHITTO...AND POSSIBLY THE COASTAL MISSISSIPPI DRAINAGE CHANNELS.

ONE LAST CONCERN WILL BE MINOR COASTAL FLOODING. TIDES CONTINUE
TO RUN ABOUT A FOOT ABOVE NORMAL AND COULD BE AS MUCH AS 1.5 TO
JUST UNDER 2 FEET ABOVE NORMAL. A COASTAL FLOOD STATEMENT HAS
BEEN ISSUED FOR ALL COASTAL ZONES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS TO WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
ARE EXPECTED SUNDAY MORNING TO SUNDAY AFTERNOON. A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FOR THE OUTLOOK AREA THROUGH SUNDAY.

ANOTHER ROUND OF HEAVY RAINFALL WILL LIKELY EARLY SUNDAY THROUGH
SUNDAY AFTERNOON. IF THIS SECOND PERIOD OF RAINFALL OCCURS OVER
THE AREA THAT SEES THE GREATEST VALUES ON SATURDAY...THEN THE
FLASH FLOODING AND RIVER FLOODING RISK WILL INCREASE.

MINOR COASTAL FLOODING WILL BE AN ISSUE AROUND ASTRONOMICAL HIGH
TIDE EARLY SUNDAY MORNING. TIDES ARE EXPECTED TO RUN ABOUT A FOOT
ABOVE NORMAL AND COULD BE AS MUCH AS 1.5 TO JUST UNDER 2 FEET
ABOVE NORMAL THROUGH EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

CAB

In the hours before

Special weather statement, Oct 31, 11:13 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1213 PM CDT SAT OCT 31 2015

LAZ049-056-057-311800-
ASSUMPTION LA-ASCENSION LA-ST. JAMES LA-
1213 PM CDT SAT OCT 31 2015

...SPECIAL WEATHER STATEMENT...

AT 1212 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BELLE ROSE...OR OVER DONALDSONVILLE...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. WEAK
ROTATION IS SHOWING UP ON RADAR SO WILL NEED TO WATCH THIS STORM
CLOSELY TO SEE IF INTENSIFIES.

LOCATIONS IMPACTED INCLUDE...
GONZALES...DONALDSONVILLE...SORRENTO...BELLE ROSE AND GEISMER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
LOUISIANA.

LAT...LON 3006 9111 3009 9111 3034 9093 3017 9071
      2999 9103 3006 9110
TIME...MOT...LOC 1712Z 220DEG 33KT 3008 9104

CAB
Special weather statement, Oct 31, 11:51 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CDT SAT OCT 31 2015

MSZ068-069-311815-
AMITE MS-WILKINSON MS-
1251 PM CDT SAT OCT 31 2015

...SPECIAL WEATHER STATEMENT...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF DOLOROSA...OR 20 MILES SOUTHEAST OF NATCHEZ...MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THERE IS
WEAK ROTATION WITH THIS STORM. TORNADO WARNING MAY BE NEEDED.

LOCATIONS IMPACTED INCLUDE...
CROSBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN
MISSISSIPPI.

LAT...LON 3137 9122 3135 9121 3135 9115 3132 9112
      3133 9107 3134 9107 3133 9105 3133 9103
      3135 9102 3134 9099 3135 9098 3135 9094
      3125 9094 3119 9126 3131 9136 3137 9123
TIME...MOT...LOC 1750Z 238DEG 41KT 3128 9123
Special weather statement, Oct 31, 12:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
117 PM CDT SAT OCT 31 2015

LAZ050-311900-
LIVINGSTON LA-
117 PM CDT SAT OCT 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIVINGSTON PARISH
UNTIL 200 PM CDT...

AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LIVINGSTON...OR 12 MILES WEST OF HAMMOND...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON AND ALBANY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
LOUISIANA.

LAT...LON 3051 9057 3040 9070 3047 9077 3065 9063
      3065 9057
TIME...MOT...LOC 1817Z 215DEG 33KT 3050 9067

CAB
Special weather statement, Oct 31, 12:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
138 PM CDT SAT OCT 31 2015

LAZ048-311900-
EAST BATON ROUGE LA-
138 PM CDT SAT OCT 31 2015

...SPECIAL WEATHER STATEMENT...

AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MERRYDALE...OR OVER BATON ROUGE...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...BAKER...MERRYDALE...GREENWELL SPRING...BROWNFIELDS AND
BATON ROUGE AIRPORT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN
LOUISIANA.

LAT...LON 3071 9098 3058 9098 3058 9099 3057 9098
      3047 9098 3040 9118 3050 9120
TIME...MOT...LOC 1837Z 225DEG 42KT 3048 9110

CAB
Local storm report, Oct 31, 1:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
201 PM CDT SAT OCT 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     TORNADO          7 NE LIVINGSTON         30.57N 90.66W
10/31/2015                   LIVINGSTON         LA   EMERGENCY MNGR

            ROOF OFF HOUSE AND TREES DOWN

&&

KGRAHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Pearl River

When
October 31, 3:00 PM CST
Where
Pearl River County, 2.83 mi NNW of Carriere
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
30.620, -89.680

Roof and structural damage was reported to a residence north of Picayune.

Thunderstorm Wind, Pearl River

When
October 31, 3:21 PM CST to 3:25 PM CST
Where
Pearl River County, 5 mi W of Mc Neil to 1.19 mi E of Mill Creek
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.670, -89.714

Isolated wind damage was noted in an area from approximately 5 miles west of Mcneil to just northwest of Mcneil. Damage consisted primarily of a few downed large tree limbs. Minor roof damage was also reported to a mobile home by emergency management. Event time was estimated based on radar.

Tornado, Pearl River

When
October 31, 3:42 PM CST to 3:43 PM CST
Where
Pearl River County, 1.84 mi SSE of Savannan
Rating
EF1
Path length
0.47 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.704, -89.471

A tornado touched down just west of Mississippi Highway 53 and south of Mcneil-Mchenry Road in Pearl River County. Near where the tornado touched down, an outbuilding was destroyed and tree limbs were downed. As the tornado tracked east-northeast, more tree limbs were downed and a few wooden power poles and trees were snapped. Shortly after travelling east of Highway 53, a mobile home and outbuilding were damaged. Additional tree damage continued farther east-northeast before the tornado lifted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyThe tornado archive for Mississippi, 2015Warnings in Mississippi, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 601582, 601583, 601580.